Teleflex Medical, the manufacturer of the nasal naloxone kits used by first responders and others nationwide to reverse overdoses from heroin and prescription painkillers, has issued a nationwide recall.
Why is the Nasal Naloxone Kit Under Recall?
The recall, announced earlier this week, affects the atomizers only, which are used to administer the drug as a stream. A fault with the dispenser causes the drug to dispense unevenly as a spray, making it less effective to fight the effects of an opiate overdose.
According to the manufacturer, they are recalling internasal mucosal atomizer devices because “they may not deliver a fully atomized plume of medication. Teleflex Medical has received complaints that the affected lots produced a straight stream instead of an atomized spray.” The company told CNN that they have received six complaints about the nasal naloxone, but they have heard no reports of serious injury or death.
What Should I Do If I Have a Nasal Naloxone Kit?
The recall only affects certain lot numbers, which are listed in a letter sent to distributors here. (We also have them listed in the next section, below.) Consumers who may have purchased the faulty naloxone kits directly from a pharmacy or have had naloxone prescribed by a doctor should return the kit to the pharmacy where the prescription was filled.
If you work for a treatment center, school, or other facility that stocks nasal naloxone, your distributor should contact you. Hospitals, medical facilities, and treatment centers may have been contacted already. If not, contact your supplier.
If you have any of the product, please isolate it until your distributor can give you instructions on how to dispose of it. A faulty naloxone kit will not work the way it is supposed to and may not save lives. Getting a safer version of the product as soon as possible is crucial to making sure this lifesaving medicine works properly.
Lot Numbers Affected by the Recall
MAD300 nasal atomizers that are being recalled have the following lot numbers:
160108 160231 160440 160708 160117 160300 160500 160718 160126 160313 160518 160728 160145 160327 160602 160800 160146 160400 160611 160804 160200 160409 160621 160814 160219 160422 160631 160816 160225 160432 160701 160823
What About Other Naloxone Products?
Narcan injections are not affected by this recall and can still be used by the sell-by date. If you notice any malfunctions with these devices, please contact the company that sold it to your or the manufacturer directly.
Be aware that sometimes first responders will need to use multiple doses of the product. This is not usually due to a product defect, but reflects the growing trend of powerful opiates such as fentanyl and carfentanil.
Image Credit: PublicDomainPictures.net
Leave A Comment
You must be logged in to post a comment.